Alert archive / Minnesota / Flash Flood Watches in 2010

Flash Flood Watch 1, NWS Twin Cities, MN

June 22, 20107 counties in Minnesota

NWS Twin Cities, MN issued this flash flood watch at Jun 22, 2010, 4:57 PM CDT for 7 counties in Minnesota. It took effect at Jun 22, 2010, 10:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2010, 4:57 PM CDT (21:57 UTC)
In effect from
Jun 22, 2010, 10:00 PM CDT
Expired
Jun 23, 2010, 5:17 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Martin County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WGUS63 KMPX 222157
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 PM CDT TUE JUN 22 2010

...VERY HEAVY RAINFALL BECOMING LIKELY OVERNIGHT...

.A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
SOUTH DAKOTA AND NEBRASKA LATE THIS EVENING AND SPREAD NORTH AND
EAST ACROSS FAR SOUTHERN MINNESOTA DURING THE OVERNIGHT HOURS. DUE
TO RECENT HEAVY RAINFALL ACROSS THE FAR SOUTH...AND THE POTENTIAL
OF RECEIVING TWO TO THREE INCHES OF RAINFALL BY WEDNESDAY MORNING
ACROSS THE MINNESOTA...IOWA BORDER...A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR AREAS OF SOUTH CENTRAL MINNESOTA...OR SOUTH OF A SAINT
JAMES TO OWATONNA LINE. SINCE LAST WEEK...THE COMBINATION OF
SEVERAL RAINFALL EVENTS HAS LED TO NEARLY SATURATED SOIL
CONDITIONS ACROSS SOUTH CENTRAL MINNESOTA. ANY ADDITIONAL HEAVY
RAINFALL...ESPECIALLY THOSE WHICH PRODUCE RAINFALL RATES OF TWO TO
THREE INCHES PER HOUR...WILL LEAD TO FLASH FLOODING IN POOR
DRAINAGE AREAS.

MNZ082>085-091>093-230600-
/O.NEW.KMPX.FF.A.0001.100623T0300Z-100623T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
457 PM CDT TUE JUN 22 2010

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL MINNESOTA...
 INCLUDING THE FOLLOWING AREAS...BLUE EARTH...FARIBAULT...
 FREEBORN...MARTIN...STEELE...WASECA AND WATONWAN.

* FROM 10 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING

* EXCESSIVE HEAVY RAINFALL WITH AMOUNTS OF TWO TO THREE INCHES BY
  WEDNESDAY MORNING.

* POOR DRAINAGE AREAS OF SOUTH CENTRAL MINNESOTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JLT
2 follow-up statements
490 
WGUS63 KMPX 230457
FFAMPX

FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 PM CDT TUE JUN 22 2010

...VERY HEAVY RAINFALL LIKELY OVERNIGHT...

.A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 10 AM WEDNESDAY FOR
AREAS OF SOUTH CENTRAL MINNESOTA ALONG AND SOUTH OF A LINE FROM 
ST JAMES TO OWATONNA. THUNDERSTORMS ACROSS NORTHERN IOWA WILL
SPREAD INTO FAR SOUTHERN MINNESOTA DURING THE OVERNIGHT HOURS.
THE THUNDERSTORMS WILL LIKELY PRODUCE A PERIOD OF TORRENTIAL RAINFALL
WITH 2 TO 3 INCHES OF RAIN POSSIBLE. THIS MAY RESULT IN FLASH
FLOODING.

MNZ082>085-091>093-231300-
/O.CON.KMPX.FF.A.0001.000000T0000Z-100623T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
1157 PM CDT TUE JUN 22 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT
WEDNESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL MINNESOTA...INCLUDING THE FOLLOWING AREAS...BLUE
  EARTH...FARIBAULT...FREEBORN...MARTIN...STEELE... WASECA AND
  WATONWAN.

* UNTIL 10 AM CDT WEDNESDAY

* EXCESSIVE HEAVY RAINFALL WITH AMOUNTS OF TWO TO THREE INCHES 
  BY WEDNESDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
218 
WGUS63 KMPX 231017
FFAMPX

FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 AM CDT WED JUN 23 2010

...HEAVY RAINFALL THREAT HAS ENDED...

MNZ082>085-091>093-231130-
/O.CAN.KMPX.FF.A.0001.000000T0000Z-100623T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
517 AM CDT WED JUN 23 2010

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL MINNESOTA
HAS BEEN CANCELLED. ALTHOUGH NUMEROUS THUNDERSTORMS ACROSS FAR
SOUTH CENTRAL MINNESOTA CAUSED RAINFALL TOTALS OVERNIGHT AROUND
ONE TO TWO INCHES...THE MAIN THREAT OF HEAVY RAINFALL THIS MORNING
HAS ENDED. SOME SCATTERED SHOWERS AND STORMS ARE STILL POSSIBLE
THIS MORNING...BUT RAINFALL AMOUNTS SHOULD BE LIGHT.

$$

JLT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 1:14 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 22, 1:14 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 PM CDT TUE JUN 22 2010

.DISCUSSION...

THERE IS AN INCREASE POTENTIAL OF SVR WX LATER TODAY...AND INTO
THE OVERNIGHT HRS AS INSTABILITY BECOMES STRONG AND A DISTURBANCE
MOVING ACROSS THE NORTHERN PLAINS/UPPER MIDWEST INTERACTS WITH
THIS INSTABILITY TO CAUSE TSRA TO DEVELOP. AT THE PRESENT
TIME...NUMEROUS SFC BOUNDARIES HAVE FORMED DUE TO EARLY MORNING
CONVECTION ACROSS THE DAKOTAS. THIS BOUNDARY...WHICH IS ILL
DEFINED WITH MAINLY A CUMULUS FIELD BUILDING ACROSS
CENTRAL/SOUTHERN MN/EASTERN SD AS INSTABILITY INCREASES THIS AFTN.
SIGNIFICANT CAP...WHICH IS IN PLACE EARLY THIS AFTN...HAS INHIBIT ANY
RE-GENERATION OF SHRA/TSRA AS OF 1 PM. HOWEVER...LATEST SHORT TERM
MODELS DOES SHOW THE CAP ERODING ACROSS EASTERN SD/WEST CENTRAL MN
WHERE THE CURRENT 85H MAXIMUM CONVERGENCE IS NOTED.

MAIN FORECAST DILEMMA REMAINS WHERE THE MAIN CONVECTIVE COMPLEX
WILL DEVELOP THIS AFTN...AND WHERE THE LLJ/0-1KM SHEAR IS
MAXIMIZED OVERNIGHT. THIS WILL PLAY AN IMPORTANT ROLE IN THE
OVERALL SVR WX WHICH IS LIKELY TO EVOLVE OVERNIGHT ACROSS THE
PLAINS/MIDWEST. AS WITH THE CURRENT MODELS /GFS & NAM/ THE
DEPICTION OF THE SFC LOW LATER TONIGHT AND 85H JET...WILL BE THE
MAIN DILEMMA AS TO WHERE THE COMPLEX WILL DEVELOP. EVEN IF YOU
SPLIT THE DIFFERENCE BETWEEN THE TWO MODELS...FAR SOUTHERN MN
REMAINS THE MOST PROBABLE PLACE TO RECEIVE SVR WX OVERNIGHT.
CURRENT 14Z HRRR REMAINS ACTIVE IN TERMS OF RE-GENERATION OF
HIGHER REFLECTIVITY MODELING ACROSS WEST CENTRAL MN BY 21Z...WITH
THE MOVEMENT GENERALLY TO THE SOUTHEAST ACROSS EAST CENTRAL MN BY
05Z. IN ADDITION...HRRR RE-DEVELOPS A COMPLEX ACROSS WESTERN SD
WHICH MAY BE THE MAIN PLAYER OVERNIGHT AS THE AFTN TSRA SET OFF A
BOUNDARY THAT WILL LAY ACROSS FAR SOUTHERN MN OVERNIGHT. THIS
SHOULD SET THE STAGE FOR VERY HEAVY RAINFALL/STRONG WNDS AND HAIL
ALONG THE IA/MN BORDER DURING THE LATE EVENING/OVERNIGHT PERIOD.
THIS IS ALSO WHERE THE HIGHEST POPS WILL REMAIN IN THE CURRENT
FORECAST GRIDS.

AFT WEDNESDAY AFTN...THE MAIN UPPER WAVE SHOULD PAST TO THE EAST...
ALLOWING FOR STRONG SUBSIDENCE TO DEVELOP IN THE WAKE OF IT.
THEREFORE...WEDNESDAY NIGHT THRU THURSDAY LOOK TO BE THE BEST DAYS
IN TERMS OF DRY AND RELATIVELY SEASONABLE TEMPERATURES.

LATE IN THE WEEK...AND INTO THE WEEKEND...MODELS CONTINUE TO
DISPLAY A VERY UNSETTLED PATTERN WITH NUMEROUS SHRT WAVES MOVES
ACROSS THE UPPER MIDWEST. TIMING WILL REMAIN THE
PROBLEM...ESPECIALLY WITH CONVECTIVE COMPLEXES INTERFERING WITH
SFC BOUNDARIES AND ASSOCIATED INSTABILITY PARAMETERS.
THEREFORE...WILL CONTINUE HIGH CHC POPS FOR FRIDAY NIGHT...THRU
SUNDAY...BEFORE A SUBSTANTIAL UPPER RIDGE BECOMES MORE PRONOUNCED
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST BY NEXT WEEK. ..JLT..

&&

.AVIATION... /18Z TAF ISSUANCE/

DFCLT FCST TO TRY AND NAIL DOWN TIMING OF CONVECTION AT TAF SITES.
MPX 12Z SNDG QUITE CAPPED...BUT CAP MUCH WKR AT ABR. CPL OF BNDRYS
OF SM CONCERN FOR CONVECTION...WKNG E-W BNDRY FM JUST N OF MSP TO NR
RWF EVIDENT ON CU FIELD.  OTHER IS A GNRY N-S BNDRY FM NW MN INTO
THE ABR AREA.  FEEL BST CHC AFTN TSTMS PRBLY IN E DKTS INTO SW MN
WHERE CAP WKR AND SBLI ALREADY IN B8 RANGE.  MORE WDSPRD TSTMS XPCTD
TNGHT AS SHRTWV MVG INTO W CO/WY BGNS TO IMPACT AREA. GNRLY LGT SFC
WNDS XCPT NR TSTMS. INCRSG NWLY WNDS ON WED MRNG AS CDFNT PUSHES
THRU AREA.

KMSP...FAIRLY STG CAP ON 12Z MPX SNDG TO LIMIT AFTN TSTMS...BUT SM
CONCERN WITH WKNG E-W BNDRY FM EARLIER CONVECTION NR AREA. WL LEAVE
OUT TSTMS FOR NOW. BEST CHC WDSPRD TSTMS IN THE OVRNITE/WED MRNG AS
STG SHRTWV IN W WY/CO AFFECTS AREA.  GNRLY LGT SFC WNDS XCPT NR ANY
TSTMS. INCRSG NWLY WNDS ON WED IN WAKE OF CDFNT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/BAP
Hazardous weather outlook, Jun 22, 12:16 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1216 PM CDT TUE JUN 22 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1216 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT AS A TROUGH OF LOW PRESSURE NOSES INTO SOUTHERN
MINNESOTA. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. A FEW
TORNADOES ARE POSSIBLE ACROSS SOUTHERN MINNESOTA...MAINLY SOUTH OF
A GRANITE FALLS TO SAINT PETER TO OWATONNA LINE. THE STORMS OVER
SOUTHERN MINNESOTA MAY ALSO PRODUCE TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL AFFECT THE OUTLOOK AREA FRIDAY INTO
SATURDAY WITH A CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

Nearby

Flash Flood Watches in Minnesota, 2010Every flash flood watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.